Can I give my child paracetamol and ibuprofen at the same time?

As a general rule, in children, a temperature of over 37.5°C (99.5°F) is considered a fever. Paracetamol can help to reduce fever and distress in children and so can ibuprofen but there are very few situations in which a child would need to have both at the same time.

So if your child has a high temperature (fever), you should not give them paracetamol and ibuprofen together at the same time.

Using paracetamol or ibuprofen

It is not always  necessary to use medication to treat a slightly high temperature (slight fever) in children - for example, if your child isn't distressed by the fever or underlying illness. Read more on how to manage fever in children.

If your child has a high temperature (fever) and they are also distressed, then you can treat them with either paracetamol OR ibuprofen in the first instance. Remember that it can take up to an hour for either of them to work.

Paracetamol and ibuprofen should not be given together at the same  time. However, if your child remains distressed before the next dose of paracetamol OR ibuprofen is due, then you may want to consider giving a dose of the other medicine later.

For example:

  • 8am: paracetamol dose given
  • 11am: child remains distressed, ibuprofen dose given
  • 2pm: child remains distressed, paracetamol dose given

For more advice, ask your community pharmacist, nurse or doctor or call 111.

Giving your child the medicine

Check with your pharmacist when you buy your medicine to make sure you have the right strength and dose for your child.  Before you give the medicine to your child, check the correct dose for your child’s age on the product packaging.  Never exceed the maximum dose.

Remember to keep a regular check on dose and the number of doses of each medicine that you give your child over a 24-hour period.

Paracetamol and ibuprofen are usually given to children using:

  • a medicine spoon
  • an oral syringe

Read more about giving your child painkillers and children’s medicines.

When to get further advice

If your child's symptoms continue for more than 72 hours, you should contact your GP for advice. 

Read the answers to more questions about medicines.

Further information:

Page last reviewed: 30/09/2013

Next review due: 29/09/2015